Patient Education Blog

Posts Tagged ‘Combined oral contraceptive pill’

Yasmin, Yaz, Angeliq and Risk for Blood Clots

| Women and blood clots | Comments Off on Yasmin, Yaz, Angeliq and Risk for Blood Clots

Birth control pills, patches and rings typically contain an estrogen and a progestin component.  It has long been known that estrogen-containing birth control preparations (pill, patch, ring) increase the risk for blood clots (DVT, PE).  This risk is partially due to the estrogen.  However, part of the risk for clots is also due to the type of progestin in these preparations. Read the rest of this entry »

Progestin-only Contraceptives and Blood Clots

| Clotting disorder - thrombophilia, Deep vein thrombosis (DVT), Pulmonary embolism, Women and blood clots | 4 Comments »

Background

It is well known that combination contraceptives (containing estrogens AND progestins) increase the risk for blood clots (venous thromboembolism = VTE). Relatively few data, however, have been published on progestin-only contraceptives, so that until recently it has not been clear whether they increase the risk for VTE or not. Read the rest of this entry »

Heavy Menstrual Bleeds on Blood Thinners – What to Do?

| Blood thinners (anticoagulants), Women and blood clots | Comments Off on Heavy Menstrual Bleeds on Blood Thinners – What to Do?

Evaluation
Warfarin (coumadin®, Janotven®) and other blood thinners often increase the amount of bleeding during menses and sometimes the number of days that a woman bleeds.  However, this does not happen in everyone – in some women there is no change in the bleeding pattern.  In general, the more vaginal bleeding a woman has, the more cramping she experiences. Since warfarin may increase the vaginal bleeding, Read the rest of this entry »